Nebraska, 2010Flash Flooding and Flooding in Nebraska, July 22 to 23, 2010
July 22 to 23, 2010 · NWS OAX · 7 events in 2 counties and zones
A line of thunderstorms developed in extreme northeast Nebraska in response to an increasing low level jet feeding in very moist and unstable conditions into a weak nearly stationary front in the region. The thunderstorms tracked repeatedly across the same region producing locally very heavy rain and some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed in extreme northeast Nebraska in response to an increasing low level jet feeding in very moist and unstable conditions into a weak nearly stationary front in the region. The thunderstorms tracked repeatedly across the same region producing locally very heavy rain and some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 2:23 PM CST, 10 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 2:23 PM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT WED JUL 21 2010
.DISCUSSION...
TONIGHT...CONVECTION IS STARTING TO DEVELOP ALONG A WARM FRONT EXTENDING
ACROSS EAST TO WEST ACROSS CENTRAL KANSAS. THE FRONT IS FORECAST TO
CONTINUE TO PUSH NWD THRU THE EVENING AND OVERNIGHT AND WL BE THE
FOCUS FOR TSTM DEVELOPMENT ACROSS THE REGION. FOR MUCH OF THE FIRST
PERIOD...WE HAVE FOLLOWED CLOSE TO THE 09Z/15Z SREF. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED HOWEVER SOME STORMS MAY PULSE AND COULD
PRODUCE DAMAGING WINDS THIS EVENING. THE STORMS TRANSITION INTO A
HEAVY RAIN EVENT INTO THE OVERNIGHT AS A VEERED 50-60KT LLVL JET
KICKS UP WITH PW'S AOA 2.00 INCHES. ONE-HOUR COUNTY FLASH FLOOD
GUIDANCE ON AVERAGE SUPPORTS 1.50 INCHES SO DON'T FEEL WE WL NEED A
WATCH. THERE MAY BE SOME ISOLATED FLASH FLOODING...BUT NOT ANTICIPATING
A WIDESPREAD EVENT BASED ON THE PROGRESSIVE NORTHWARD MOVEMENT OF
THE FRONT. HEAVIEST RAIN AXIS APPEARS TO BE SETTING UP BETWEEN
OMAHA AND SIOUX CITY WHERE SOME AMOUNTS COULD APPROACH 2 INCHES.
SHORT TERM...THURSDAY THROUGH SATURDAY. FRONT SHOULD BE THROUGH
THE AREA BY DAYBREAK THURSDAY...WHICH LEADS TO A HOT AND HUMID DAY
SETTING UP WITH DRY CONDITIONS. TEMPS COULD MAKE A RUN FOR THE MID
90S...AND DEWPOINTS SHOULD RETURN TO THE LOW/MID 70S. THIS
COMBINED SHOULD LEAD TO HEAT INDEX VALUES AROUND 105 DURING PEAK
HEATING THURSDAY. THIS HAS BEEN ADVERTISED FOR A COUPLE OF DAYS AT
LEAST...AND WILL PROBABLY NEED A HEAT ADVISORY FOR THURSDAY ON THE
NEXT SHIFT SINCE THERE IS SOME CONCERN THAT DEWPOINTS COULD MIX
OUT IN PORTIONS OF SOUTHEAST NEBRASKA...JUST UNSURE HOW FAR EAST
THAT CAN PUSH.
THE FRONT IS EXPECTED TO MAKE A SLIGHT DRIFT SOUTHWARD THURSDAY
NIGHT...WHICH SHOULD LEAD TO ADDITIONAL THUNDERSTORM CHANCES...BUT
THERE ARE SOME MODEL DISCREPANCIES ON HOW FAR SOUTH THE FRONT
PUSHES. THE NAM SEEMS TO BE THE BEST COMPROMISE. THE FRONT APPEARS
TO MOVE BACK NORTH ON FRIDAY THOUGH...WHICH LEADS TO ANOTHER HOT
AND HUMID DAY...ALTHOUGH MAYBE JUST A COUPLE OF DEGREES COOLER
THAN THURSDAY. THE FRONT DOES GET A PUSH SOUTHWARD AGAIN FRIDAY
NIGHT SEEMS TO MAKE PROGRESS TO JUST SOUTH OF I80 BY DAYBREAK
SATURDAY...CONTINUING TO PUSH SOUTHWARD INTO KANSAS AND MISSOURI
BY SATURDAY NIGHT.
LONG TERM...SUNDAY THROUGH WEDNESDAY. WENT WITH A DRY PERIOD THROUGH
THE FOUR DAYS. FRONTAL BOUNDARY TO OUR SOUTH ON SUNDAY WITH HIGH
PRESSURE LEADS TO A PRETTY DECENT DAY WITH SLIGHTLY BELOW NORMAL
TEMPERATURES PERHAPS AND A LOT OF SUNSHINE. THE STALLED FRONTAL
BOUNDARY DOES TRY TO MOVE BACK ACROSS THE REGION BY MONDAY/TUESDAY.
NOT ENTIRELY SURELY IF THE FRONT MOVES BACK NORTH...OR DISSIPATES
ALTOGETHER AND A NEW FRONT FORMS ACROSS THE DAKOTAS THEN EXTENDING
SOUTHWARD DOWN THE HIGH PLAINS. MEANWHILE...A STRENGTHENING RIDGE
SEEMS TO BE TAKING SHAPE ALLOWING HEAT AND HUMIDITY TO MAKE A
GRADUAL RETURN TO THE AREA EACH DAY...WITH TEMPERATURES EVENTUALLY
REACHING THE MID 90S BY WEDNESDAY. HPC GUIDANCE WOULD SUGGEST A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE PERIOD...AND GIVEN LOW
CONFIDENCE WITH 15/20 PERCENT POPS...WILL HOLD OFF ANY MENTION AT
THIS TIME. THE GFS SEEMS TO BE HAVING SOME FEEDBACK ISSUES AND
DEVELOPS A MASSIVE QPF BOMB THAT UNDERCUTS THE RIDGE...WHICH SEEMS
WAY OVERDONE.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
TAFS REMAIN A BIT COMPLEX THIS PD AS CONVECTION IS EXPECTED TO PUSH
THRU OVERNIGHT AS A FRONTAL BOUNDARY SHIFTS NWD. SOME OF THESE
TSTMS COULD CONTAIN HEAVY RAIN. MVFR CONDITIONS ARE EXPECTED
THRU MUCH OF THE NIGHT BUT SOME LOWER CIGS COULD DEVELOP IN AREAS OF
-TSRA. AS LLVL JET KICKS UP AFTER 06Z...LLVL WIND SHEAR IS QUITE
POSSIBLE INTO THE MORNING HOURS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD/KERN
Hazardous weather outlook, Jul 21, 4:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED JUL 21 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
515 PM CDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
THUNDERSTORMS SHOULD OCCUR OVER PORTIONS OF THE AREA TONIGHT. A FEW
STORMS COULD PRODUCE DAMAGING WINDS AND HAIL. THE HIGHEST CHANCE OF
THUNDERSTORMS IS ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...
WHERE LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
A WARM FRONT IS FORECAST TO LIFT NORTH ACROSS THE AREA TONIGHT. THE
STORMS ARE EXPECTED MAINLY ALONG AND NORTH OF THE FRONT.
HOT...HUMID AND MAINLY DRY CONDITIONS ARE EXPECTED THURSDAY. THE
HEAT INDEX WILL LIKELY REACH OVER 100 IN THE AFTERNOON AND EARLY
EVENING.
FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
AN UNSETTLED WEATHER PATTERN IS EXPECTED INTO SATURDAY...WITH A
CHANCE OF THUNDERSTORMS. A FEW STORMS COULD BE SEVERE THURSDAY
NIGHT.
A FRONTAL BOUNDARY SHOULD REMAIN SOMEWHERE IN THE CENTRAL PLAINS
THE NEXT FEW DAYS. IN ADDITION...WEAK UPPER LEVEL DISTURBANCES ARE
EXPECTED TO TRACK ACROSS THE AREA HELPING TO TRIGGER STORMS.
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE PAST RULO FOR AT LEAST THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SEVERE WEATHER IF STRONG STORMS DEVELOP. ALSO PLEASE
REPORT ANY FLOODING OR RAINFALL AMOUNTS OVER TWO INCHES.
MILLER
In the hours before
Local storm report, Jul 21, 11:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HEAVY RAIN CROFTON 42.73N 97.50W
07/22/2010 M2.20 INCH KNOX NE CO-OP OBSERVER
MEASURED SINCE 1045 PM.
&&
JBLocal storm report, Jul 21, 11:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1259 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM HEAVY RAIN CENTER 42.61N 97.88W
07/22/2010 M4.00 INCH KNOX NE LAW ENFORCEMENT
STORM TOTAL THROUGH 1245 PM.
&&
JBLocal storm report, Jul 22, 12:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
100 AM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM HEAVY RAIN BLOOMFIELD 42.60N 97.65W
07/22/2010 M3.10 INCH KNOX NE LAW ENFORCEMENT
STORM TOTAL THROUGH 1245 AM.
&&
JBEvent by event
4 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Knox
- When
- July 22, 1:00 AM CST to 4:30 AM CST
- Where
- Knox County, 7 mi S of Verdel to 10.53 mi SW of Niobrara
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 42.719, -98.200
Rainfall of 5 to 6 inches fell south of Verdel causing flash flooding along small creeks in the area. According to the cooperative observer south of Verdel the flooding washed out 6 to 7 small earth dams as water around a quarter mile wide flooded out trees, fences and other objects in its path in the area.
Flash Flood, Knox
- When
- July 22, 3:30 AM CST to 4:30 AM CST
- Where
- Knox County, 3.96 mi E of Verdel to 3.78 mi WNW of Verdel
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.814, -98.122
Rainfall of 4 to 6 inches fell in about a 4 to 6 hour period along the Ponca Creek basin. The heavy rain caused a rapid rise of Ponca Creek which flooded areas along the creek east and west of Verdel. Some county roads and Highway 12 near the creek were flooded along with agricultural lowlands. Several washouts of county roads occurred.
Flood, Knox
- When
- July 22, 4:00 AM CST to July 23, 5:15 AM CST
- Where
- Knox County, 6.15 mi WSW of Verdel to 4.08 mi SW of Niobrara
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.776, -98.306
Rainfall of at least 4 to 8 inches fell across the lower Niobrara River basin late in the evening of the 21st into the early morning hours of the 22nd. This caused the Niobrara River to flood across the Jct of Highways 12 and 14 near Niobrara swamping at least one vehicle. A few other roads in the area also flooded. At its peak almost 20,000 cfs of water was flowing down the Niobrara, compared to normal flows of 1,000 cfs. According to NPPD records, spillway gates from an upstream reservoir were opened for the first time since 1966 to relieve water pressure against the dam. The high water also flooded a local golf course and surrounding agricultural land.
Flood, Knox
- When
- July 22, 4:30 AM CST to 10:00 PM CST
- Where
- Knox County, 2.22 mi WSW of Niobrara to 4.17 mi NW of Niobrara
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 42.739, -98.071
Rainfall of at least 4 to 8 inches fell across the Ponca Creek basin from late in the evening of the 21st into the early morning hours of the 22nd. The heavy rain caused flooding along Ponca Creek for much of July 22nd. The creek near Verdel crested a little over 14.5 feet during the early afternoon hours of the 22nd, flood stage is 12 feet. The flooding caused numerous washouts of county roads and and also flooded Highway 12 along with agricultural lowlands. Several culverts needed replacement after the flood. There was also significant flooding of a resort near the Missouri River close to where Ponca Creek flows into it with over 2 feet of water reported in the campground.
Heavy Rain, Knox
- When
- July 22, 7:15 AM CST
- Where
- Knox County, 7.04 mi S of Verdel
- Reported by
- COOP Observer
- Coordinates
- 42.719, -98.216
Twenty-four hour rainfall of a little over 6 inches was measured by the cooperative observer south of Verdel, although most fell in about a 4 to 6 hour period.
Flood, Pierce
- When
- July 22, 9:00 AM CST to 11:00 AM CST
- Where
- Pierce County, 1.6 mi ESE of Osmond to 1.14 mi E of Osmond
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.365, -97.549
Rainfall of 3 to 4 inches fell near and north of the Osmond area during the overnight hours of July 21 and 22nd. This caused some minor flooding across Highway 20 a few miles east of Osmond with about 4 inches of water reported across the highway for a while during the morning of the 22nd. Little or no damage was reported.
Flood, Knox
- When
- July 22, 10:05 AM CST to 2:05 PM CST
- Where
- Knox County, 4.06 mi E of Niobrara to 3.96 mi E of Niobrara
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.750, -97.950
Rainfall of 4 to 6 inches fell across much of this area during the night of July 21st and 22nd. The heavy rain produced flooding along Bazile Creek which flooded across Highway 12 east of Niobrara depositing some debris and causing its temporary closure. A Few county roads in the area were also flooded as were agricultural lowlands near the Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, July 22, 20101 death · $28 million · 11 events
- Excessive Heat in Missouri, July 22 to 24, 201023 injured · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 22, 20102 injured · $138,000 · EF2 · 23 events
- Flash Flooding in Illinois, July 22 to 23, 2010$3.0 million · 3 events
- Heat in Kentucky, July 22 to 24, 201011 injured · 22 events
- Flooding in Iowa, July 22 to 31, 2010$975,000 · 11 events
- Flash Flood in Arizona, July 22, 2010$1.2 million · 1 event
- Flood and Hail in Nebraska, July 22, 2010$515,000 · 1.75 in hail · 12 events
- Flash Flooding in Iowa, July 22 to 23, 2010$600,000 · 2 events
- Flash Flooding in Nebraska, July 22, 2010$200,000 · 2 events
- Tornado and Flash Flood in Michigan, July 22, 2010$100,000 · EF0 · 11 events
- Tornado in Minnesota, July 22, 2010$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254597, 234851, 240691, 234852, 234848, 240089, 234849.